Arterial hypertension and posterior reversible cerebral edema syndrome induced by risperidone

Gregorio Paolo Milani, Mario Giovanni Bianchetti, Marta Benedetta Maria Mazzoni, Fabio Triulzi, Massimo Carlo Mauri, Carlo Agostoni, Emilio Filippo Fossali

Research output: Contribution to journalArticlepeer-review

Abstract

Posterior reversible cerebral edema syndrome is a generally reversible neurologic condition that is diagnosed based on distinctive clinical and radiologic findings. The condition, which is mostly associated with severe arterial hypertension, has also been reported to be induced by several medications. We made the diagnosis of hypertension with posterior reversible cerebral edema syndrome in a lean 12-year-old girl treated with the second-generation antipsychotic risperidone. We applied the Naranjo Adverse Drug Reaction Probability Scale and the World Health Organization-Uppsala Monitoring Centre system for causality assessment to the present case. Both scales indicated that a relationship to risperidone was likely. Second-generation antipsychotic agents may occasionally induce an increase in blood pressure even in the absence of overweight. Given this possibility, we recommend routine monitoring of blood pressure during therapy with these agents.

Original languageEnglish
JournalPediatrics
Volume133
Issue number3
DOIs
Publication statusPublished - 2014

Keywords

  • Arterial hypertension
  • Posterior reversible cerebral edema syndrome
  • Risperidone
  • Second-generation antipsychotic drugs

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Arts and Humanities (miscellaneous)

Fingerprint

Dive into the research topics of 'Arterial hypertension and posterior reversible cerebral edema syndrome induced by risperidone'. Together they form a unique fingerprint.

Cite this